clock menu more-arrow no yes

Filed under:

RIGHT DIAGNOSIS IS REITER'S AILMENT, NOT WRITER'S

Question: I am a college student. Right after finals, my eyes started hurting me and I had joint pains as well. The doctor at the Health Center told me I had writer's syndrome. I did have a heavy exam schedule, with lots of writing this semester, but what's the connection?

- R.V.

Answer: Your doctor diagnosed Reiter's syndrome, which has nothing to do with handwriting or writers.

With Reiter's syndrome, arth-ritic pains occur in many joints, especially the knees, ankles, feet, wrist and fingers. Eyes might be involved, with inflammation of their outer coverings (conjunctiva) or the inner layer (the uvea).

Some say that the whole Reiter's experience can be traced to an earlier immune reaction illness. For example, many patients recall a certain digestive-tract disturbance weeks before the classic Reiter's symptoms arise.

Treatment includes anti-inflammatory drugs such as indomethacin, or antibiotics against the Chlamydia germ, which is sometimes part of genital symptoms. In severe cases, as when vision is threatened, cortisone drugs can be used.

Question: I have a bleeding ulcer and infection of the stomach. The doctor put me on two antibiotics for 10 days. I could not tolerate the pills. I tried three times. I get such pains and nervousness and nausea. The doctor says the only cure is to take the pills. Is there anything else I can do to heal my stomach?

- Mrs. G.N.

Answer: Return to your doctor pronto.

So newer readers will know whereof we speak here, let me explain Mrs. N's ulcer situation: A relatively new view of ulcers focuses on a germ, Helicobacter. That connection was made when many ulcer patients were found to be harboring the germ. That is why Mrs. N.'s doctor is prescribing the pair of antibiotics, to assure elimination of the culprit germ, permitting ulcer healing to proceed.

Now, there's more than one combination of drugs from which to select. For example, one potent anti-Helicobacter weapon is PeptoBismol in conjunction with the antibiotics tetracycline and metronidazole. Another combination is composed of omeprazole - which stops stomach-acid production - and the antibiotics metronidazole and amoxicillin. I am sure your doctor can find some drug combination you can tolerate.

If you simply cannot tolerate any antibiotic, then you will have to rely on drugs to control stomach acid. If bleeding continues, your doctor can opt for surgical correction of the ulcer.

Your situation is not without options or hope.

For more details, see the Health Letter ulcer report. For a copy, write Dr. Donohue - SR139, P.O. Box 5539, Riverton, NJ 08077-5539. Enclose $3 and a self-addressed, stamped (55 cents) No. 10 envelope.

Question: I am taking Prinivil for high blood pressure. I have developed a dry cough. My pharmacist says it could be the Prinivil. True?

- G.J.

Answer: Prinivil - lisinopril - is used for blood pressure control, and it can cause an occasional user to develop a cough.

It is one of the ACE-inhibitor drugs, "ACE" standing for "angiotensin-converting enzyme." Any drug in the ACE-inhibitor category can lead to such coughing. Others are Vasotec, Accupril and Capoten.

The reaction is rare, but check it out with your doctor.